Ipilimumab-Induced Hypophysitis May Not Affect All Pituitary Cell Lines: A Case Report

Anupam Kotwal, Sarika Rao, Richard Allen Haas

Abstract


Hypophysitis, a rare autoimmune condition, has now emerged as an adverse effect of ipilimumab (anti-cytotoxic T lymphocyte antigen 4 (CTLA4) mAb) therapy. The occurrence of ipilimumab-induced hypophysitis (IH) in studies has varied from 0% to 17%. This condition, because of secondary adrenal insufficiency, may be life-threatening if not recognized and managed promptly. Here we present a case of hypophysitis in the setting of ipilimumab therapy for malignant melanoma. The patient initially presented to his oncologist with a headache, diplopia, fatigue, nausea, hot flashes, anorexia and decreased libido shortly following the third cycle of ipilimumab. He was found to have pituitary enlargement with heterogeneous enhancement on magnetic resonance imaging (MRI). The initial diagnosis was based on clinical features, MRI findings and laboratory evidence of central hypogonadism and adrenal insufficiency. Other hormone levels were not tested that time and were only tested 5 months later when the patient did not tolerate the discontinuation of glucocorticoids. He continued to require glucocorticoid and testosterone replacement 14 months after the diagnosis. This case demonstrates IH causing anterior hypopituitarism leading to central hypoadrenalism, central hypogonadism, reduced prolactin and possibly central hypothyroidism but preserved somatotroph function. Pituitary antibodies may be a possible method of detection of IH in addition to MRI and hormonal investigations. There is insufficient evidence to support the need for discontinuing ipilimumab or the superiority of initial high dose versus physiologic steroid and hormone replacement in the management of IH. Hypopituitarism due to IH may persist for several months or longer after ipilimumab is discontinued. This underlies the importance of continuous supplementation with all the hormones that are deficient as a consequence of hypopituitarism caused by IH.




J Endocrinol Metab. 2015;5(5):299-303
doi: http://dx.doi.org/10.14740/jem287w

Keywords


Ipilimumab; Hypophysitis; Hypopituitarism

Full Text: HTML PDF
 

Browse  Journals  

 

Journal of Clinical Medicine Research

Journal of Endocrinology and Metabolism

Journal of Clinical Gynecology and Obstetrics

 

World Journal of Oncology

Gastroenterology Research

Journal of Hematology

 

Journal of Medical Cases

Journal of Current Surgery

Clinical Infection and Immunity

 

Cardiology Research

World Journal of Nephrology and Urology

Cellular and Molecular Medicine Research

 

Journal of Neurology Research

International Journal of Clinical Pediatrics

 

 
       
 

Journal of Endocrinology and Metabolism, bimonthly, ISSN 1923-2861 (print), 1923-287X (online), published by Elmer Press Inc.                     
The content of this site is intended for health care professionals.
This is an open-access journal distributed under the terms of the Creative Commons Attribution-NonCommercial 4.0 International License, which permits unrestricted
non-commercial use, distribution, and reproduction in any medium, provided the original work is properly cited.
Creative Commons Attribution license (Attribution-NonCommercial 4.0 International CC-BY-NC 4.0)


This journal follows the International Committee of Medical Journal Editors (ICMJE) recommendations for manuscripts submitted to biomedical journals,
the Committee on Publication Ethics (COPE) guidelines, and the Principles of Transparency and Best Practice in Scholarly Publishing.

website: www.jofem.org   editorial contact: editor@jofem.org
Address: 9225 Leslie Street, Suite 201, Richmond Hill, Ontario, L4B 3H6, Canada

© Elmer Press Inc. All Rights Reserved.